Alert archive / Florida / Small Craft Advisories in 2020

Small Craft Advisory 16, NWS Key West, FL

February 29, 2020

NWS Key West, FL issued this small craft advisory at Feb 29, 2020, 11:18 AM EST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Feb 29, 2020, 11:18 AM EST (16:18 UTC)
Expired
Feb 29, 2020, 4:12 PM EST
In force
5 hr
Issued by
NWS Key West, FL

The text

As transmitted.

321 
WHUS72 KKEY 291618
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1118 AM EST Sat Feb 29 2020

GMZ033>035-044-054-055-074-075-292200-
/O.NEW.KKEY.SC.Y.0016.200229T1618Z-200229T2200Z/
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1118 AM EST Sat Feb 29 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northwest to north winds 20 to 25 knots with gusts up to
  30 knots and seas 5 to 7 feet.

* WHERE...Lower Straits of Florida, Hawk Channel from west end 
  of Seven Mile Bridge to Halfmoon Shoal, and Gulf waters north 
  of the Lower Keys and beyond 5 fathoms including the Dry 
  Tortugas.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

LIW
1 follow-up statement
759 
WHUS72 KKEY 292112
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
412 PM EST Sat Feb 29 2020

GMZ033>035-044-054-055-074-075-292215-
/O.CAN.KKEY.SC.Y.0016.000000T0000Z-200229T2200Z/
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
412 PM EST Sat Feb 29 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have eased to 20 knots or less, so the Small Craft Advisory
is ending.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Feb 29, 10:45 AM EST, 33 minutes earlier.

Area forecast discussion, Feb 29, 10:45 AM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1045 AM EST Sat Feb 29 2020

.DISCUSSION...
Currently - Visible satellite along with surface analysis shows a
subtle reinforcing cold front moving south across the Sunshine
State and heading towards the keys. Along and ahead of this front
are some lingering strato-cu which continues to stream across the
Lower Keys at times. At the same time there is a density surge
coming off the southern mainland and can actually be seen really
well on the BYX radar. As this pushes southwest, winds are veering
from the northwest and north to the northeast. Overnight lows
dropped into the lower 50s across the Upper Keys, with upper 50s
in the Middle Keys and lower 60s in the Upper Keys. Since sunrise,
temperatures have moderated into the middle to upper 60s across
the Keys.

Short Term Update -
Changes made to the coastal waters forecast in regards to this
morning's Small Craft Advisory. Winds have decreased and seas have
subsided across the eastern Florida Straits and Hawk Channel
waters and therefore we can cancel the advisory. Winds will
gradually decrease into this afternoon and early evening and then
freshen once again for the overnight. Expecting another density
surge off the mainland late tonight into tomorrow morning. High
pressure cell to our west will move across the Gulf and emerge
over the western North Atlantic by Sunday afternoon. This will
result in winds gradually becoming more northeast to east and
begin a gradual warming trend into the first half the new work
week.

&&

.MARINE...
Small Craft Advisories have been cancelled across the eastern
Florida Straits and Hawk Channel waters. Winds have decreased and
will continue to decrease for portions of our waters. The
exception will be the Deep Gulf waters where moderate to
occasional fresh breezes will continue through the afternoon. A
Small Craft Exercise Caution (SCEC) headline will remain in
effect for the Florida Straits until winds decrease, while
continuing for the Deep Gulf waters. Another wind surge event
expected tonight with additional SCEC headlines likely for most if
not all waters.

&&

.AVIATION...
VFR will prevail at the EYW and MTH terminals through the afternoon.
EYW should become SKC by 00Z as low-level winds shift to the NNE.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...LIW
Aviation/Nowcasts....CLR
Data Collection......NB

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Feb 29, 5:41 AM EST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
541 AM EST Sat Feb 29 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-011100-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
541 AM EST Sat Feb 29 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

A Small Craft Advisory is currently in effect for the eastern
Straits of Florida and Hawk Channel from Ocean Reef to Craig Key.
Please see the latest Marine Weather Message for more information.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A Small Craft Advisory may be required for at least portions of
the waters from Monday through Friday. This is due initially to
increasing southeasterly flow ahead of a cold front that will
likely arrive Thursday night or Friday. The best chance at a lull
in activity will be from Wednesday evening through Thursday
evening.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

WLC

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 4:21 AM ESTSmall Craft AdvisoryKEY6 hr

Nearby

Small Craft Advisories in Florida, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.